View Single Post
Old 10-19-2011, 07:40 PM   #1
Minerva78 Minerva78 is offline
Junior Member
(female)
 
Join Date: May 2007
Location: NC
Posts: 40
Minerva78 HB UserMinerva78 HB User
Question Lamictal causing increased mania?

I am currently diagnosed with Bipolar II disorder, with rapid cycling. I was diagnosed a few years ago and eventually went up to 150 mg of Lamictal and .5 mg of Klonopin, which worked great. Then I ended up off of my meds for about a year, which is my fault, I got caught up with so much that was going on with my youngest child and as usual forgot to take care of my own needs. But after nearing a breakdown, I went back to the pdoc in April, and started on Lamictal and Klonopin again.

I don't know if I have increased stressors, with my family and some medical issues that came up for me over the summer, or what, but the Lamictal no longer seems to be helping me like it did before. I was having A LOT of irritability and depressive episodes, so the pdoc upped my dose from 100 mg to 150 mg and a few weeks ago I went up to 200 mg, in addition to the .5 mg to 1 mg of Klonopin I take per day. I don't know if it is a coincidence or what but since I've been at the 200 mg of Lamictal, I have had worse irritability, anger, a ton of racing thoughts, sometimes not making a lot of sense when I talk, jumping around from topic to topic. My irritability is off of the chart, because I have been blowing up at the most minor things, and afterwards I feel terrible about it - so I don't know if I'm having depressive episodes, or just reacting to the aftermath of my temper.

I have moments where I want to just get in the car and drive away, today just hearing the sound of my coworkers laughing made me want to go up and punch them, and I get very snappy with my family. Fortunately, I do have a lot of self control, and I haven't done anything violent, I have been trying to just walk away into another room when I can't take hearing the sound of a person's voice. I just feel so on edge, and today I had to apologize to my husband, in advance, because I'm feeling a bit out of control, and I want to apologize ahead of time in case I say something hurtful to him.

I guess part of me still never accepts being bipolar, because I don't go through true "mania". But I have been able to get used to the bipolar II diagnosis, because that made more sense to me, since I went through many years of going on and off antidepressants, which never really helped me, other than to induce me into manic/hypomanic states, which I learned is classic in bipolar II. The problem is that I'm wondering if the increase in Lamictal to 200 mg could be doing the same thing?

Honestly, I truly don't have a good understanding of "mania" because my issues have primarily been depression and terrible mood swings. I still think of mania as being euphoric, impulsive, risk taking, and that's not me. But what I am is extremely irritable, angry, explosive, with thoughts all over the place, extremely distractible and on edge, and without the massive self-control I try my best to force upon myself, I really don't know what I would be. I have been able to work, but it's getting harder and harder to stay on task and keep my racing thoughts and anger under control. I don't even know why I'm so angry all of the time, why I lose it over the stupidest things? Is this part of mania as well? I still have a hard time wrapping my head around that.

I'm also very ****** that the Lamictal seems to not be helping as much now, when it seemed to a while ago. Why could that be? Why am I worried that I'm slowly shifting into the bipolar I category and not bipolar II - is that even possible after only a few years? I'm ****** that I've been researching other drugs, and Lamictal seems to be the best for bipolar II, for rapid cycling, with the fewest side effects, and best for depressive episodes. So if I'm no longer getting the same level of relief from this wonder drug, what the hell else can I do? All of these other drugs seem to cause weight gain, bad side effects, would not be good considering the NSAID I already take for possible inflammatory arthritis/autoimmune issues. I am afraid of stopping Lamictal because it would take FOREVER to start back up again. But could I take Lithium in addition to Lamictal and Klonopin, has anyone done that? I don't know, I'm just so annoyed right now. I had not planned to go back to my pdoc until the first week of December (at my choice, since I'm having a hard time affording medical bills these days) but I think I will call to see if there is any chance of me getting in the first week of November, because I don't like the place I am in right now.

 
The following 2 users give hugs of support to: Minerva78
cri222 (10-26-2011), lostgirl40 (10-22-2011)